Kentucky, 2002

Hail in Kentucky, April 20, 2002

April 20, 2002 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 20, 2:10 PM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 2:10 PM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT SAT APR 20 2002

WEAK FNT (AS IT WERE) FM NRN KY...SAGGING BACK INTO SRN IL/MO...
SHUD SETTLE A BIT FURTHER SOUTH TNGT BEFORE STALLING.  WK CONVG ALNG
SAID FNT...COUPLED WITH THERMDYNAMIC CONSIDERATIONS & H85 INFLOW ...
WAS HELPING KICK OFF SCT SHWRS/TSTMS IN SRN MO. THOSE SHWRS/TSTMS
WILL DRIFT INTO SRN KY THIS EVNG. MEANWHILE...FOUR CORNERS TROF WILL
LIFT OUT TNGT...THEREBY HELPG DVLP BROAD AREA OF WAA AND ISENTROPIC
LFT OVR THE OHIO VLY.  WUD EXPECT NUMEROUS SHWRS/TSTMS TO SPREAD FM
SW TO NE OVNGT.

SFC LOW THEN TO RACE FM OK TO E-CNTRL MO BY MIDDAY SUNDAY ... WHILE
WRMFNT SHIFTS INTO CNTRL KY TWD MIDDAY. WAA ISENTROPIC LFTG ONGOING
NRN FA SUN MRNG WITH NMRS SHWRS/TSTMS. WUD THINK POSSIBLITY OF SOME
SVR SUN MRNG INTO MID AFTN..ON NORTHWARD MOVING WARMFNT...WHERE VRY
TIGHT LI GRADIENT TO RESIDE /HELICITY MAXIMIZED/ AND LLJ IMPINGING
ON RGN. MEANWHILE...SRN KY MAY BECOME CAPPED FOR A TIME SUN AFTN...
AS WARM AIR ALOFT SHIFTS IN. GREATEST SVR WX POTENTIAL THEN SHUD
DVLP IN THE AFTN...ALNG AND E OF RAPIDLY MOVE SFC LOW FM E-CNTRL MO
TO SRN IND ...AND ALNG WRMFNT IN NRN KY. SFC FEATURES SUN AFTN SHUD
BE JUXTA-POSED NR AXIS OF H85 40-50 KNOT JET...AND NEAR
INTENSIFTYING JET OVR THE UPR MISSISSIPPI VLY. PLAN ON LIKELY POPS
NRN FA AND SCT POPS IN THE SOUTH. WILL ALSO MENTION SVR POSSIBILITY
ALL ZONES SUNDAY. WITH RAPIDLY MOVING SFC LOW...WARMFNT SHUD MAKE IT
THRU ALL OF OUR FA ON SUNDAY. WE ARE GOING SOME 5 TO 10 DEGREES
ABOVE MOS GUIDE...CLOSEST TO ETA EXPERIMENTAL MOS AND ETA RAW
VALUES. 80 TO 85 DEGREES SOUTH...AND MID TO UPPER 70S NORTH.

SQUALL LINE TO THEN RACE THRU FORECAST AREA SUNDAY NITE ... LIKELY
POPS AND SVR WORDING IN ALL ZONES.

MUCH COOLER WITH ABUNDANT LOW CLDS LATER SUN NITE AND MONDAY...AS
COOL / MOIST CYCLONIC FLOW SETTLES OVR AREA.

IMPROVING CONDS TUE AS RDG BUILDS IN.

.SDF...NONE.
STUREY

In the hours before

Special weather statement, Apr 20, 2:52 PM EST, 3 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210104-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
352 PM EDT SAT APR 20 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A MODERATE RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA FOR SUNDAY.

A COLD FRONT WILL SAG INTO SOUTHERN KENTUCKY TONIGHT...THEN BECOME
STATIONARY. ON SUNDAY MORNING...THE FRONT WILL BE LIFTED NORTH...AS
A WARM FRONT...BY A DEVELOPING LOW PRESSURE SYSTEM IN THE SOUTHERN
GREAT PLAINS. THE COMBINATION OF A WARM AND VERY UNSTABLE
AIRMASS...A WARM FRONT...A DEVELOPING LOW PRESSURE SYSTEM...AND
STRONG WIND SHEAR...WILL CREATE THE POTENTIAL FOR A SIGNIFICANT
SEVERE WEATHER OUTBREAK FROM LATE SUNDAY MORNING THROUGH SUNDAY
NIGHT. THE GREATEST THREAT FROM THE SEVERE THUNDERSTORMS WILL BE
LARGE HAIL...DAMAGING WINDS...AND POSSIBLY STRONG TORNADOES. HEAVY
RAINFALL IS ALSO LIKELY.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO...OR
YOUR FAVORITE LOCAL MEDIA OUTLET...FOR THE LATEST INFORMATION ON
THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION MAY BE REQUIRED SUNDAY.

JMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
April 20, 6:28 PM EST
Where
Logan County, 8 mi NW of Jerico
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -87.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291374.